Alert archive / Tennessee / Flash Flood Warnings in 2000

Flash Flood Warning 6, NWS Morristown, TN

July 11, 2000Greene County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 11, 2000, 6:19 PM EDT for Greene County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2000, 6:19 PM EDT (22:19 UTC)
Expired
Jul 11, 2000, 9:15 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Greene County, TN

The radar

The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 112228
FFWMRX
TNC059-120115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
619 PM EDT TUE JUL 11 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN EASTERN TENNESSEE

* UNTIL 915 PM EDT

* AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH VERY HEAVY RAIN NEAR GREENEVILLE. ADDITIONAL 
THUNDERSTORMS CONTINUE TO DEVELOP NORTHWEST OF THE REGION IN 
SOUTHEAST KENTUCKY. MOVEMENT OF THE STORMS IS SOUTHEAST AT 15 MPH. 
THIS MOVEMENT WILL BRING MORE THUNDERSTORMS OVER GREENE COUNTY AS 
THE EVENING PROGRESSES.

* LOCATIONS IN THE WARNING INCLUDE...
  GREENEVILLE...CEDAR CREEK...CAMP CREEK

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT 1.5 INCHES 
OF RAIN HAVE FALLEN OVER PARTS OF GREENE COUNTY INCLUDING 
GREENEVILLE DURING THE PAST HOUR. AN ADDITIONAL INCH OF RAIN IS 
POSSIBLE OVER THE NEXT THREE HOURS.

AT 619 PM EDT A TRAINED AMATEUR RADIO WEATHER SPOTTER REPORTED
WATER COVERING ROADS AND CREEKS OUT OF THEIR BANKS IN AND AROUND 
GREENEVILLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVER!S THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 3:43 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 11, 3:43 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
343 PM EDT TUE JUL 11 2000

S/W TAPPING INTO MODERATE INSTABILITY NORTH OF THE CUMBERLAND PLATEAU
OVER SOUTHEAST KENTUCKY ATTM...WITH RAPID DEVELOPMENT OF THUNDERSTORM
COMPLEX OBSERVED. THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE AS
THE COMPLEX MOVES SOUTHEAST INTO MODERATE TO HIGH INSTABILITIES (CAPE
3500 J/KG AND LI/S ~ -10). FOR TONIGHT...THE THUNDERSTORMS COMPLEX
IS EXPECTED TO EVOLVE INTO AN MCS...SO WILL SIGNIFICANTLY INCREASE
POPS IN THE CENTRAL AND NORTHERN FORECAST AREA...AND MENTION SEVERE
POSSIBLE IN MRX COUNTIES BORDERING KENTUCKY. ALSO...RAIN HEAVY AT
TIMES WILL BE MENTIONED WHERE HAVE 70 POP OR BETTER (PW/S GETTING
CLOSE TO 2.00 INCHES IN THESE AREAS).

WEDNESDAY...THE FRONTAL BOUNDARY IS EXPECTED TO GET INTO THE FORECAST
AREA...AND CONTINUE TO SLOWLY SINK SOUTHWARD. DO NOT EXPECT TO SEE
WIDESPREAD CONVECTIVE PRECIPITATION DURING THE LATE MORNING INTO THE
EARLY AFTERNOON. HOWEVER...SUSPECT THAT A THUNDERSTORM COMPLEX WILL
FORM IN THE FORECAST AREA BY LATE AFTERNOON...AS SUGGESTED BY THE ETA
(THE FAVORED MODEL WITH THIS WEATHER PATTERN SO FAR). CHANCE POPS
ADVERTISED.

WEDNESDAY NIGHT...BUMPED UP THE POPS AS MCS ACTIVITY EXPECTED IN THE
SOUTH...POSSIBLY CENTRAL SECTIONS (DEPENDENT ON AFTERNOON RECOVERY).
IT APPEARS THAT THE SOUTHERN FORECAST AREA WILL BE THE PRIME TARGET
AS ETA-BASED INSTABILITIES AT 00Z ARE QUITE HIGH (CAPES ~ 3500 TO
4000 J/KG AND LI/S -5 TO -10, DEPENDENT ON RECOVERY). NORTH OF THE
FRONTAL BOUNDARY...IN THE NORTHERN FORECAST AREA...A MORE STABLE
ENVIRONMENT AND NORTHERN SURFACE FLOW SUBSTANTIAL A LOWER POP.

LOOKS LIKE MORE STABLE AIR WILL FINALLY WORK IN BY THE WEEKEND...
WITH NO POP/S MENTIONED ON SUNDAY.

FCSTID = 4
CHA   74  92  73  90 /  40  40  60  40
TYS   72  90  70  88 /  70  40  50  40
TRI   68  85  64  84 /  70  40  40  30
OQT   70  90  69  87 /  70  40  50  40

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

In the hours before

Special weather statement, Jul 11, 1:16 PM EDT, 5 hours 3 minutes before
NCZ060-111725-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
116 PM EDT TUE JUL 11 2000

TEST...TEST...TEST...TEST...
Special weather statement, Jul 11, 1:21 PM EDT, 4 hours 58 minutes before
NCZ061-111730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
121 PM EDT TUE JUL 11 2000

...TEST...TEST...TEST...TEST...
Special weather statement, Jul 11, 1:54 PM EDT, 4 hours 25 minutes before
NCZ061-111815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
154 PM EDT TUE JUL 11 2000

...TEST...TEST...TEST...TEST..
Special weather statement, Jul 11, 3:05 PM EDT, 3 hours 14 minutes before
NCZ061-111915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT TUE JUL 11 2000

...TEST...TEST...TEST...TEST...
Special weather statement, Jul 11, 3:17 PM EDT, 3 hours 2 minutes before
NCZ060-111931-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
317 PM EDT TUE JUL 11 2000

TEST...TEST...TEST...TEST...

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:12 AM EDTSevere Thunderstorm WarningMRXSullivan33 min
Jul 11, 2:12 AM EDTSevere Thunderstorm WarningMRXJohnson33 min
Jul 11, 7:07 PM EDTSevere Thunderstorm WarningMRXBlount23 min
Jul 11, 7:30 PM EDTSevere Thunderstorm WarningMRXBlount45 min
Jul 11, 7:43 PM EDTFlash Flood WarningMRXBlount3 hr

Nearby

Flash Flood Warnings in Tennessee, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.